Format

Send to

Choose Destination
Am Rev Respir Dis. 1989 Sep;140(3):700-5.

Twenty isoniazid-associated deaths in one state.

Author information

1
Department of Pulmonary Medicine, Harbor-UCLA Medical Center, University of California, Los Angeles 90509.

Abstract

Twenty deaths from isoniazid-associated hepatitis are known to have occurred in California over a 14-yr period in persons ranging in age from 5 to 73 yr. Because no comprehensive survey was carried out, more such deaths probably occurred. With one exception, the patients were not seen or contacted monthly throughout the course of treatment. However, in 16 patients where the information was known, eight were seen by a member of the group giving the isoniazid (INH) within 30 days prior to the patients presenting with hepatitis. In 12 of 17 cases, symptoms were present for 7 days or more before the patient presented for medical care. In at least 35% of cases where the information was known, a management error occurred, usually failing to immediately stop INH when the patient presented with symptoms. The duration of treatment before hepatitis developed varied from 9 to 53 wk. Four of the 20 patients had cholelithiasis or a history of cholelithiasis. With one possible exception, no excessive alcohol use was noted. Concomitant acetaminophen, barbiturate, and tetracycline use occurred in several cases. There were no deaths in Orientals. Sixteen of the 20 deaths occurred in women who had started to receive INH between the ages of 15 and 55. Four of these women began receiving INH during pregnancy and continued it postpartum. Eight deaths occurred in persons starting INH before 35 yr of age. The continued occurrence of INH-associated deaths suggests that indications and precautions for INH preventive treatment be carefully reconsidered.

PMID:
2782741
DOI:
10.1164/ajrccm/140.3.700
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center